Alert archive / Alabama / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 132, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 30, 2017, 3:51 PM CDT for Jefferson County, Alabama. It was in force for 24 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2017, 3:51 PM CDT (20:51 UTC)
- Expired
- May 30, 2017, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 29 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 4:03 PM CDT | HAIL 0.88 | Ross Bridge, AL | A LOT OF NICKEL-SIZED HAIL ALONG ROSS BRIDGE ROAD. |
| May 30, 4:07 PM CDT | TSTM WND DMG | Bluff Park, AL | A FEW TREES REPORTED DOWNED. |
| May 30, 4:07 PM CDT | TSTM WND DMG | Bluff Park, AL | TREE REPORTED DOWN OFF OF PARK AVE. |
| May 30, 4:07 PM CDT | HAIL 0.25 | Bluff Park, AL | POWER OUTAGES AS WELL. |
| May 30, 4:07 PM CDT | HAIL 1 | Bluff Park, AL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 588 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 95 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted.
595
WUUS54 KBMX 302051
SVRBMX
ALC073-302115-
/O.NEW.KBMX.SV.W.0132.170530T2051Z-170530T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
351 PM CDT TUE MAY 30 2017
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
South central Jefferson County in Alabama...
* Until 415 PM CDT
* At 351 PM CDT, a severe thunderstorm was located over Lipscomb, or
near Bessemer, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Birmingham, Hoover, Bessemer, Homewood, Fairfield, Midfield,
Brighton, Lipscomb, Ross Bridge, Bluff Park and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3338 8696 3346 8694 3345 8683 3337 8683
TIME...MOT...LOC 2051Z 279DEG 10KT 3341 8691
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAM1 follow-up statement
923
WWUS54 KBMX 302100
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
400 PM CDT TUE MAY 30 2017
ALC073-302115-
/O.CON.KBMX.SV.W.0132.000000T0000Z-170530T2115Z/
Jefferson AL-
400 PM CDT TUE MAY 30 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTH CENTRAL JEFFERSON COUNTY...
At 400 PM CDT, a severe thunderstorm was located over Ross Bridge, or
near Bessemer, moving east at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Birmingham, Hoover, Bessemer, Homewood, Midfield, Lipscomb, Ross
Bridge, Bluff Park and Shannon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3338 8696 3346 8692 3345 8683 3337 8683
TIME...MOT...LOC 2100Z 286DEG 8KT 3340 8689
HAIL...1.00IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:30 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, May 30, 2:30 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 230 PM CDT Tue May 30 2017 .SHORT TERM... Already beginning to see the change in a heights over the area and this has resulted in convection mainly being seen in a confluence zone between the front itself and a boundary that has been lifting northward most of the day. The primary or more dominate outflow has been moving north, but as of the last hour we are beginning to see a development on the southern moving outflow from these storms as well. This is typical of summer time thunderstorms and will continue through the afternoon hours. We will likely see the main axis shift now to the southern moving outflow as the northern outflow has raced ahead of the storms and that northward motion has begun to slow with the storms. Most of this convection will dissipate with the loss of the daytime heating, but should stay in and around the I-20 corridor. 16 .LONG TERM... Wednesday through Monday. The upper-level trough and embedded closed upper low in the Great lakes/Ontario region will be lifting northeastward away from the forecast area Wednesday, resulting in weak height rises over Central Alabama and a transition to westerly to west-northwesterly upper-level flow. The lack of upper-level forcing should result in convection following the typical diurnal cycle. PWATs and 1000-500 mb mean RH values indicate the best coverage of scattered afternoon convection should be in southern Central Alabama where PWATs will be in the 1.5 to 1.7 inch range. Further north, deep layer moisture will be more limited, but some convection may develop on a weak surface boundary moving in from the north. The upper-level pattern across the country will be fairly blocky through the rest of the week, with a high amplitude ridge extending northward from the Plains through the Canadian Prairies to the Arctic. The blocking pattern shows some characteristics of a rex block with a southern stream trough located south of the ridge and some characteristics of an omega block with troughs over eastern Canada and the northeast Pacific. Central Alabama will be in a weakly forced, moist/humid pattern, with the potential for occasional southern stream disturbances to eject out of the southern stream trough over northern Mexico. Elevated moisture values indicate generally elevated chances of diurnal summertime scattered showers and storms, though exactly how elevated will depend on weak disturbances and remnant boundaries. Wednesday night, a back door cold front may move into northeast Alabama and temporarily bring in some drier air in northeast Alabama into Thursday, while also potentially serving as a trigger for activity on Thursday. Meanwhile, increasing moisture in southwest Central Alabama ahead of a southern stream disturbance should result in fairly good coverage of showers/storms Thursday afternoon there. As we move into the upcoming weekend, a strong Pacific jet moving into the West Coast should allow the blocky pattern to start moving again. This may allow the main southern stream trough to move into Central Alabama by Sunday and allow for enhanced rain chances by then. However, the latest ECMWF has trended much weaker and slower with this trough. Will maintain likely rain chances on Sunday for now but these may need to be adjusted if this new trend holds. A front may also approach the area towards the beginning of next week. Overall, through the extended period temperatures will be close to normal, with highs in the 80s, with the typical summertime risk of a few strong storms. 32/Davis && .AVIATION... 18Z TAF Discussion. Main boundary now north of all TAF sites. feel as though an outflow will reverse trends over the next few hours and begin to generate precipitation further south so included a period of tsra for the northern sites. We continue to monitor for this trend over the next 2 to 3 hours and adjust where needed. 16 && .FIRE WEATHER... Scattered showers and storms will be possible each day as we remain in a moist summer pattern across the area. Critical fire weather conditions are not expected due to abundant low level moisture. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 62 83 63 83 64 / 40 40 10 30 30 Anniston 63 83 63 84 65 / 30 30 10 30 30 Birmingham 65 85 66 84 68 / 20 30 10 40 30 Tuscaloosa 65 87 65 86 67 / 20 30 10 50 30 Calera 65 83 65 85 66 / 20 30 10 40 30 Auburn 65 83 66 83 67 / 20 40 20 40 30 Montgomery 66 86 68 87 69 / 20 50 20 50 30 Troy 65 87 65 86 66 / 20 40 20 50 30 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 30, 5:28 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 528 AM CDT Tue May 30 2017 ALZ011>015-017>050-311330- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 528 AM CDT Tue May 30 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
In the hours before
Special weather statement, May 30, 10:35 AM CDT, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1035 AM CDT TUE MAY 30 2017
ALZ018-020-301645-
Etowah AL-Cherokee AL-
1035 AM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ETOWAH AND SOUTHERN
CHEROKEE COUNTIES UNTIL 1145 AM CDT...
At 1034 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Steele to near Pleasant Gap. Movement was
northeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Gadsden, Rainbow City, Hokes Bluff, Centre, Forney, Attalla, Glencoe,
Steele, Walnut Grove, Reece City, Tennala, Pleasant Gap, Ballplay,
Slackland, Gadsden Mall, Noccalula Falls, Moshat, Ball Flat,
Ridgeville and Coloma.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3404 8542 3396 8554 3395 8617 3399 8620
3397 8625 3399 8628 3395 8632 3395 8636
3398 8634 3413 8610 3414 8543
TIME...MOT...LOC 1534Z 240DEG 12KT 3399 8623 3400 8556
JH/05Special weather statement, May 30, 12:27 PM CDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1227 PM CDT TUE MAY 30 2017
ALZ012-301800-
Lamar AL-
1227 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LAMAR COUNTY UNTIL 100
PM CDT...
At 1227 PM CDT, Doppler radar was tracking a strong thunderstorm near
Steens, or 10 miles east of Columbus AFB, moving northeast at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Vernon, Millport, Kennedy, Hightogy, Melborne and Star.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3373 8825 3379 8812 3354 8795 3353 8810
3353 8827
TIME...MOT...LOC 1727Z 247DEG 17KT 3361 8828
JH/05Special weather statement, May 30, 12:41 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1241 PM CDT TUE MAY 30 2017
ALZ015-017-024-301830-
Walker AL-Jefferson AL-Blount AL-
1241 PM CDT TUE MAY 30 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WALKER...SOUTHERN
BLOUNT AND NORTHEASTERN JEFFERSON COUNTIES UNTIL 130 PM CDT...
At 1241 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from near Cordova to near Morris. Movement
was northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Jasper, Gardendale, Sumiton, Cordova, Dora, Dallas, Warrior,
Kimberly, Morris, Locust Fork, Parrish, Oakman, Trafford, Sipsey,
County Line, Rocky Hollow, Burnwell, Beloit, Arkadelphia and Lynns
Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8708 3390 8710 3389 8709 3389 8701
3387 8700 3386 8696 3387 8692 3390 8693
3385 8639 3382 8643 3380 8657 3377 8658
3369 8688 3373 8748 3392 8709 3392 8708
TIME...MOT...LOC 1741Z 256DEG 31KT 3374 8722 3374 8690
JH/05Local storm report, May 30, 3:04 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT TUE MAY 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM FLASH FLOOD 1 NNW OHATCHEE 33.80N 86.02W
05/30/2017 CALHOUN AL PUBLIC
VIDEO FROM SOCIAL MEDIA SHOWED HIGH,
FAST-MOVING WATER CROSSING SPRING ROAD IN
OHATCHEE.
&&
GMSSpecial weather statement, May 30, 3:47 PM CDT, 4 minutes before
Special Weather Statement National Weather Service Birmingham AL 347 PM CDT TUE MAY 30 2017 ALZ024-302115- Jefferson AL- 347 PM CDT TUE MAY 30 2017 ...SIGNIFICANT WEATHER ADVISORY FOR UNTIL 415 PM CDT... At 347 PM CDT, Doppler radar was tracking a strong thunderstorm over Lipscomb, or near Bessemer, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Birmingham, Hoover, Bessemer, Homewood, Hueytown, Fairfield, Midfield, Brighton, Lipscomb, Ross Bridge, Bluff Park and Shannon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3339 8697 3346 8696 3346 8683 3338 8683 TIME...MOT...LOC 2047Z 279DEG 10KT 3342 8693 87/GRANTHAM
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:00 PM CDT | Special Weather Statement | BMX | St. Clair | 30 min |
| May 29, 7:01 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 44 min |
| May 30, 10:35 AM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 70 min |
| May 30, 12:27 PM CDT | Special Weather Statement | BMX | Lamar | 33 min |
| May 30, 12:41 PM CDT | Special Weather Statement | BMX | Walker | 49 min |
| May 30, 1:15 PM CDT | Areal Flood Advisory | BMX | Calhoun | 2 hr |
| May 30, 1:45 PM CDT | Flash Flood Warning | BMX | Calhoun, St. Clair | 3 hr |
| May 30, 2:08 PM CDT | Areal Flood Advisory | BMX | Etowah | 2 hr |
| May 30, 3:47 PM CDT | Special Weather Statement | BMX | Jefferson | 28 min |
| May 30, 4:21 PM CDT | Special Weather Statement | BMX | Shelby | 24 min |
| May 30, 5:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.